Thunderstorm Wind, Elk
- When
- June 14, 11:48 AM CST
- Where
- Elk County, 10 mi NE of Howard
- Measured
- 61 kt (70 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.567, -96.133
Branches 5-6 inches in diameter downed.
14 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 3:10 AM CST, 8 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 410 AM CDT THU JUN 14 2001 THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES FOR CONVECTION TODAY...FOLLOWED BY A BRIEF COOL DOWN. THE STRONG CAPPING INVERSION HAS CONFINED ALL THE CONVECTION TO THE FAR NORTHWESTERN SECTIONS OF OUR CWA EARLY THIS MORNING. AS THE MESOSCALE UPDATE POINTED OUT...DRAMATIC COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL TAKE PLACE BETWEEN 9Z AND 12Z THIS MORNING. A STRONG LOW LEVEL JET BETWEEN 50 AND 70 KNOTS WILL HELP FEED THE CONVECTION. THEREFORE...EXPECT SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS TO BREAK OUT TOWARDS MORNING. THERE IS A PRETTY GOOD TEMPERATURE GRADIENT BEHIND THE COLD FRONT THIS MORNING. AS OF 1 AM...RUSSELL WAS 57 DEGREES AND GREAT BEND WAS 82 DEGREES. HOWEVER...EXPECT THIS COLD FRONT TO PROGRESS VERY SLOWLY TO THE EAST THIS AFTERNOON. WITH THAT SAID...EXPECT DRYER AIR TO WORK IN WEST OF I-135 THIS AFTERNOON...BRINGING AN END TO THE CONVECTION. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP THIS AFTERNOON TO THE EAST OF THIS AREA. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A LOOK AT THE MESO-ETA SOUNDINGS SHOW ABOUT 2000 TO 3000 J/KG OF CAPE. HOWEVER...THEY THINK THE HIGH IS ONLY GOING TO BE IN THE MID 70S BECAUSE OF INPUT FROM THE MODEL QPF. THEREFORE...IF YOU MODIFY THE SOUNDING WITH TEMPERATURES APPROACHING 90 DEGREES...YOU GET CAPES OF OVER 4000 J/KG. AS FOR THE TORNADO POTENTIAL...THERE IS PLENTY OF SPEED SHEAR...BUT THE DIRECTIONAL SHEAR DOES NOT LOOK THAT IMPRESSIVE. THE MODELS DO NOT SHOW THE SURFACE WINDS BACKING THAT MUCH AFTER SUNSET...BUT SOMETIMES THEY DON'T PICK UP ON THIS REALLY GOOD. THE SHOWERS AND THUNDERSTORMS WILL EXIST SOUTHEAST KANSAS THIS EVENING. MUCH COOLER AND DRYER AIR WILL WORK IN AS TEMPERATURES FALL INTO THE 50S TO NEAR 60 UNDER CLEAR SKIES AND LIGHT WINDS. FOR TOMORROW...THE ETA MODEL IS SHOWING A WEAK SHORTWAVE MOVING ACROSS KANSAS IN THE WESTERLY FLOW ALOFT. THE 700 MB RELATIVE HUMIDITIES SATURATE ACROSS CENTRAL KANSAS AT 00Z TOMORROW. THE SURFACE PATTERN SHOWS A WEAK SURFACE DRY LINE DEVELOPING OVER CENTRAL KANSAS...WITH 60 DEWPOINTS IN SOUTH CENTRAL KANSAS. THE PROBLEM IS THE DEPTH OF THE MOISTURE IS EXTREMELY SHALLOW AND FEEL RIGHT NOW A DRY FORECAST IS THE WAY TO GO. HOWEVER...WITH COLD TEMPERATURES ALOFT AND NO CAP...AFTERNOON SHIFT WILL HAVE TO TAKE ANOTHER LOOK AT THIS. IN THE EXTENDED FORECAST...UPPER LEVEL RIDGE BUILDS BACK INTO THE REGION TROUGH EARLY NEXT WEEK. THEREFORE...CURRENT TEMPERATURES WARMING BACK INTO THE LOW TO MID 90S LOOKS GOOD. BEFORE THAT HAPPENS...THERE WILL BE SOME FLOW COMING OVER THE ROCKIES...SO CAN'T RULE OUT SOME NOCTURNAL CONVECTION. HOWEVER...THINK CHANCES ARE TOO SMALL TO PUT IN THE FORECAST. FCSTID = 8/FRANK ICT 89 58 84 61 / 40 10 0 5 HUT 83 55 84 60 / 20 0 0 5 EWK 84 56 84 60 / 20 0 0 0 EQA 88 57 84 61 / 40 10 0 5 WLD 89 57 84 61 / 40 20 0 5 RSL 77 51 84 59 / 5 0 0 5 GBD 78 52 84 59 / 5 0 0 5 SLN 82 55 84 60 / 10 0 0 5 MPR 82 55 84 60 / 10 0 0 5 CFV 89 60 84 60 / 60 40 0 5 CNU 89 59 84 60 / 60 40 0 5 K88 88 59 84 60 / 60 40 0 5 .ICT ...NONE.
KSZ070>072-094>096-098>100-142230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CDT THU JUN 14 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST KANSAS
INCLUDING THE FOLLOWING COUNTIES:
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
SYNOPSIS:
A SLOW-MOVING COLD FRONT IS PUSHING EAST INTO SOUTHEAST KANSAS WHERE
WARM AND VERY MOIST AIR RESIDES. THE ATMOSPHERE IS SUFFICIENTLY
UNSTABLE TO SUPPORT FURTHER THUNDERSTORM DEVELOPMENT THIS AFTERNOON
ACROSS SOUTHEAST KANSAS. BOTH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM THESE THUNDERSTORMS THIS AFTERNOON.
SEVERE LOCAL STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW
ENFORCEMENT OFFICIALS ACROSS SOUTHEAST KANSAS SHOULD BE READY FOR
ACTIVATION THIS AFTERNOON.
ESThe Wichita radar (KICT), 116 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
14 thunderstorm wind, 1 lightning. Local standard time, as filed.
Branches 5-6 inches in diameter downed.
Limbs at least 3 inches in diameter downed.
Major tree damage.
The northwest roof of Elk County Courthouse was struck, inflicting damage to the roof tile, the elevator, and several computers. A second lightning strike set fire to a hay barn. The barn was a total loss.
Windows broken out of one home and trees with 12 inch diameter trunks uprooted.
Power lines and power poles blown down. In one instance, a large tree fell onto primary power lines that were carrying 12,000 volts resulting in power outages to part of southeast Yates Center. Another tree fell onto a vehicle causing roof damage. A health and fitness center had four of 10 plate glass windows blown out, had one of the double doors in front broken and a lock twisted. Yates Center News contributed to this report.
Barn blown down.
Barn destroyed and blown across highway, cars blown off road and power lines downed.
Windows blown out off several houses and widespread tree damage.
Flat bed-trailer overturned, barn destroyed, livestock trailer picked up and thrown, barrel rolled 1 1/2 blocks and destroyed and 2-story house displaced from foundation with most of top floor removed. In addition, a couple, both around 50 years of age, were lifted by the wind with one knocked unconscious by blown debris. Both were taken to a hospital, treated, and released. Based on description of this damage, winds are being estimated at 70-78kts.
Widespread tree damage.
Trees with trunks 15 inches in diameter uprooted and swing set blown across a yard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246460, 5246461, 5246744, 5246745, 5246462, 5246463, 5246464, 5246736, 5246741, 5246742, 5246743, 5246737, 5246738, 5246739, 5246740.